There are 192 overdose deaths every day from drugs, including heroin, a human-made opioid. This is according to a report by the Centers for Disease Control and Prevention (CDC). Incidentally, synthetic opioids (except methadone) are the main drivers of drug overdose deaths in the US. Florida itself had a fair share of opioid-related deaths of the 47,600 people who died in 2017.
People who overdose on heroin do not always realize they are experiencing heroin overdose symptoms. Please seek help at the heroin detox center in Stuart, FL to decrease your chances of heroin overdose symptoms.
How Heroin Overdose Happens
Heroin is a highly addictive and dangerous drug made from morphine—a natural opioid extracted from the opium poppy plant. Despite this and the risk of a heroin overdose, approximately 700,000 people had a heroin use disorder in 2017. Having the disorder means the person is psychologically dependent or addicted to the drug. It also means he or she will need to detox, withdraw, and receive addiction treatment to end drug abuse. Otherwise, the risk of heroin overdose looms.
Heroin abuse can end in overdose or death. Overdose can happen if there is a lethal or near-lethal amount of the drug in the body. The chemical and toxins released by the drug will eventually affect the respiratory system, heart, and other critical body functions. These adverse reactions by the body are called heroin overdose symptoms, and some are life-threatening.
Those at risk of overdose include users who keep increasing their dose or take the opioid with alcohol or other drugs (polysubstance abuse). Other at-risk users are those who inject the drug, suffer from certain medical conditions, or relapsed after treatment. Substance abuse detox programs in FL take care of detox from any drugs in the body.
Heroin Overdose Symptoms and Signs
Heroin overdose usually happens by accident. Also, the person displaying heroin overdose symptoms may be unable to help him or herself or may be unresponsive. Symptoms due to an overdose from injected heroin usually begin about 10 minutes after the person injected the drug into a vein. Call 911 right away for prompt medical attention if you notice any of these signs or symptoms:
- Cold, clammy, or pale skin
- Gasping for air
- Discolored tongue, lips, or fingernails
- Shallow breathing or no breathing at all
- Severely constricted or dilated eye pupils
- Spasm, seizure, or weak pulse
Other symptoms include trouble staying awake, extreme drowsiness, nausea, vomiting, confusion, or disorientation. However, a doctor can perform emergency treatment to flush the drug out of the body. The FDA-approved drug, naloxone, is commonly used to treat heroin overdose symptoms. The drug halts and reverses an opioid overdose.
Preventing Heroin Overdose at a Drug Detox Center in Stuart, FL
The best way to avoid the symptoms is never to use the drug. If you or your loved one is already battling heroin abuse, then a heroin detox center in Stuart, FL, can help. Wellness Counseling and Residential Detox is one of those centers with JCAHO accredited addiction treatment programs designed to walk you through detox to sobriety. Detox and withdrawal can be done as part of a residential treatment program or outpatient program. Other programs and therapies include:
- Partial hospitalization program (PHP) in FL
- Intensive outpatient program (IOP) in Stuart
- Trauma therapy
- Holistic therapy
- Continuing care program in FL
Our trained detox specialist will tailor a treatment plan based on the results of a detailed evaluation. Some patients may need to receive medication to reduce severe symptoms or taper them off heroin. In fact, the FDA has approved opioids such as methadone and buprenorphine for treating heroin withdrawal symptoms. The drugs generally work by blocking the opioid receptors in the brain. This helps reduce cravings and prevent the person from getting high if they use heroin or other opioids.
Drug Addiction Treatment at Wellness Counseling and Residential Detox
Heroin use can turn deadly and devastate the lives of your loved ones. Contact Wellness Counseling and Residential Detox in Stuart, FL, before experiencing heroin overdose symptoms. Talk to an addiction counselor today by calling 772.773.1336.